Fentanyl Drug Warning

Fentanyl Drug Warning

FENTANYL DOES NOT SHOW UP IN ROUTINE DRUG SCREENS.

The Delaware Division of Public Health (DPH) is issuing this health alert to provide the health care community with information regarding the increased presence of fentanyl among the State’s drug overdose deaths and illicit drug supply. Additionally, the alert is to inform personnel that fentanyl does not show up on standard drug screens, and to provide recommendations for communicating important information with patients.

Summary

Fentanyl is a potent opioid that is increasingly being mixed into illicitly sold drugs, often without the buyer’s knowledge. In Delaware, fentanyl was involved in 72 percent of overdose deaths during 2018, up from 58 percent in 2017 according to the state’s Division of Forensic Science (DFS), and is driving the increase in overdose deaths. During 2018 there were more fatal overdoses than any year on record. When data are finalized the tally is expected to be 400, up from 345 in 2017.  

Fentanyl has been most commonly present in heroin-involved deaths; however, fentanyl has been increasingly identified in overdose deaths involving cocaine, without heroin. The DFS reports that in 2018, of the overdose deaths involving cocaine without heroin, 19 percent involved fentanyl, up from 13 percent in 2017. DFS laboratory testing data has confirmed the presence of fentanyl mixed with seized cocaine and methamphetamine products.

Urine tests using fentanyl-testing strips have also identified the presence of fentanyl with cocaine, THC and PCP among individuals who were unaware of the presence of fentanyl or any opioids in their drug product. Opioid naïve individuals, such as people who use recreational drugs occasionally, are at high risk of overdose from fentanyl.

Background

Fentanyl is a synthetic, short-acting opioid analgesic with a potency 50 to 100 times that of morphine. Fentanyl carries a high risk of overdose, and recent national cases of fentanyl-related morbidity and mortality increasingly have been linked to illegally manufactured fentanyl and fentanyl analogues. These drugs are sold illicitly for their heroin-like effects and may be mixed with heroin and/or cocaine and other illicit drugs with or without the user’s knowledge. In addition, recent law enforcement seizures in several jurisdictions across the United States have identified fentanyl sold in powder and pill formulations, which may be marked as other substances, including benzodiazepines and opioid analgesics.

Medical providers should be mindful that fentanyl is not detected by standard urine opioid immunoassays; therefore, opioid or any illicit drug exposure should not be ruled out based on toxicology screen results. Fentanyl can be detected using fentanyl testing strips, which can be acquired by through various manufactures, or by working with your laboratory to utilize an enhanced/expanded UDS panel screen. Those providers who are participating in the DSAMH START Initiative can obtain testing strips through DSAMH.

Clinical Information:

  • Fentanyl is an opioid analgesic. The biological effects of fentanyl are indistinguishable from those of heroin.
  • Treatment is the same as for other opioid overdose, however, larger than usual doses of naloxone (2-10mg) might be required for reversal of the opioid effects.
  • Symptoms of overdose are characteristic of central nervous system depression: lethargy, respiratory depression, pinpoint pupils, change in consciousness, seizure, and/or coma.
  • In the ED, consider using an enhanced Standard of Care protocol using symptoms versus presentation of OD alone AND testing for fentanyl presence. Symptoms considered should include: chest pain, abdominal pain, change in mental status and unstable/abnormal vital signs.

Recommendations

The Delaware Department of Health and Social Services is alerting medical personnel that:

(1) Due to the presence of fentanyl a higher dose (2-10mg) or multiple doses of naloxone per overdose event may be required to reverse some opioid-involved overdoses;

(2) Patients presenting to emergency departments with symptoms indicating opioid intoxication may be unaware that they ingested fentanyl;

(3) Patients should be advised that recreational drugs such as cocaine, methamphetamine, marijuana and PCP might contain fentanyl.

Providers can educate patients who are substance users about overdose prevention strategies including:

  • increasing the awareness of the fentanyl being mixed with any type of illicit drug including cocaine, methamphetamine, marijuana, and PCP;
  • avoiding using drugs alone; avoiding mixing drugs (including alcohol); and
  • emphasizing that treatment can work and encouraging participation in an SUD treatment program, especially one that uses medication-assisted treatment for the treatment of opioid use disorder;
  • recommending that patients participate in overdose prevention education and have naloxone on hand. Visit HelpIsHereDE.com to find out how to get naloxone or participate in the Syringe Services Program.

A fentanyl warning PDF is available to hand out or display in health care settings at: https://www.helpisherede.com/Health-Care-Providers/Prescriber-Downloads.

Medication-assisted treatment with methadone, buprenorphine or naltrexone also prevents overdose. Treatment locators are available at: HelpIsHereDE.com or https://www.samhsa.gov.

Individuals seeking support or treatment for substance use issues for themselves or their loved ones can contact the crisis hotline: In New Castle County call 800-652-2929, in Kent and Sussex counties call 800-345-6785.

Additional Information
DPH: Urine Drug Testing Information Sheet - https://www.helpisherede.com/Content/Documents/Urine-Testing-Fact-Sheet.pdf
DPH: Provider Downloads - https://www.helpisherede.com/Health-Care-Providers/Prescriber-Downloads
CDC: Emergency HAN - https://emergency.cdc.gov/han/han00413.asp
CDC: Information on Fentanyl: https://www.cdc.gov/drugoverdose/opioids/fentanyl.html
---------------------------------------------------------------------------------------------------------------------

HAN Message Types

  • Health Alert: provides vital, time-sensitive information for a specific incident or situation; warrants immediate action or attention by health officials, laboratorians, clinicians, and members of the public; and conveys the highest level of importance.
  • Health Advisory: provides important information for a specific incident or situation; contains recommendations or actionable items to be performed by public health officials, laboratorians, and/or clinicians; may not require immediate action.
  • Health Update: provides updated information regarding an incident or situation; unlikely to require immediate action.
  • Info Service: provides general public health information; unlikely to require immediate action.

If you or someone you know is struggling with addiction or using illicit drugs, get help. Treatment works.

WE HAVE THE RESOURCES TO HELP YOU.

800-652-2929 in New Castle County
800-345-6785 in Kent and Sussex counties

DOWNLOAD PRINTABLE BROCHURE